PREVIOUS QUESTION:

 

NEXT QUESTION:

 

Why does chemotherapy make you sick?

ANSWER

Your body sees the medicine as foreign. It sets off warning signals in your brain and digestive system. This flips the on switch in a part of your brain called the vomiting center. It puts out chemicals that make you queasy. Chemo can harm your digestive tract, too, which could also lead to nausea.

American Cancer Society: "Evolution of Cancer Treatments: Chemotherapy."

CancerCare: "Coping With Nausea and Vomiting From Chemotherapy," “Understanding and Managing Chemotherapy Side Effects.”

The Oncologist : "Chemotherapy-Induced Nausea and Vomiting: The Importance of Acute Antiemetic Control."

University of New Mexico Comprehensive Cancer Center: “Electrolyte Imbalance.”

National Comprehensive Cancer Network: "Nausea and Vomiting."

Lungcancer.org: "Chemotherapy-Induced Nausea and Vomiting (CINV)."

Journal of Clinical Oncology : "Systematic Review of Acupuncture in Cancer Care: A Synthesis of the Evidence."

Baylor University Medical Center Proceedings : "Acupuncture as a complementary therapy in chemotherapy-induced nausea and vomiting."

Complementary and Alternative Medicine for Cancer: "Acupuncture for chemotherapy-associated nausea and vomiting."

University of Michigan Medicine: "Cancer: Controlling Nausea and Vomiting from Chemotherapy."

Database of Abstracts of Reviews of Effects (DARE): Quality-assessed Reviews: "Hypnosis for nausea and vomiting in cancer chemotherapy: a systematic review of the research evidence."

Mayo Clinic: "Chemotherapy nausea and vomiting: Prevention is best defense."

Cancer Research UK: “Sickness (nausea) and cancer drugs.”

Reviewed by Laura J. Martin on August 19, 2018

American Cancer Society: "Evolution of Cancer Treatments: Chemotherapy."

CancerCare: "Coping With Nausea and Vomiting From Chemotherapy," “Understanding and Managing Chemotherapy Side Effects.”

The Oncologist : "Chemotherapy-Induced Nausea and Vomiting: The Importance of Acute Antiemetic Control."

University of New Mexico Comprehensive Cancer Center: “Electrolyte Imbalance.”

National Comprehensive Cancer Network: "Nausea and Vomiting."

Lungcancer.org: "Chemotherapy-Induced Nausea and Vomiting (CINV)."

Journal of Clinical Oncology : "Systematic Review of Acupuncture in Cancer Care: A Synthesis of the Evidence."

Baylor University Medical Center Proceedings : "Acupuncture as a complementary therapy in chemotherapy-induced nausea and vomiting."

Complementary and Alternative Medicine for Cancer: "Acupuncture for chemotherapy-associated nausea and vomiting."

University of Michigan Medicine: "Cancer: Controlling Nausea and Vomiting from Chemotherapy."

Database of Abstracts of Reviews of Effects (DARE): Quality-assessed Reviews: "Hypnosis for nausea and vomiting in cancer chemotherapy: a systematic review of the research evidence."

Mayo Clinic: "Chemotherapy nausea and vomiting: Prevention is best defense."

Cancer Research UK: “Sickness (nausea) and cancer drugs.”

Reviewed by Laura J. Martin on August 19, 2018

NEXT QUESTION:

What can chemotherapy cause?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.